Tuesday, April 19, 2011

Sunshine and Springtime and Sjogren's Syndrome

Ahh. It's that time again. Spring is tiptoeing into the Pacific Northwest, even though I'd rather it was sprinting full speed ahead.

Still, I'm glad for those sporadic days filled with sunshine, the gradually warming temperatures, and the irresistible urge to frolic around short - sleeved and bare - headed.

Bad Julia. Bad, bad Julia. For lots of reasons. First, and foremost, no one in our neighborhood should be subjected to the sight of a pale, plus sized, jiggly - armed woman frolicking.

Eww.

Then there's the whole sunshine/UV issue. I need to grit my teeth and slather on sunscreen, strap on my hat, and cover my arms, not just this spring but all summer long.

I haven't tolerated direct sunlight for many years. It's not unusual for sjoggies to have issues with UV rays, as do most people with various autoimmune diseases. You can learn more about sunshine and sjoggies on a previous post here, but here's a snippet:

This very good article from the Arthritis Today online magazine describes the mechanism: 
"..it turns out the sun’s dangers are more than skin deep. The sun’s rays – particularly deep-penetrating ultraviolet-A (UVA) rays – can damage the DNA within the nuclei of the body’s cells, inhibiting their ability to control how and when cells grow and divide....Problems can range from an immediate redness, burning and stinging of the skin to a systemic flare of the disease, characterized by inflammation of the joints, blood vessels and internal organs."
Sometimes the medications used in treatment of Sjogren's and other autoimmune disorders can also be the culprit in causing sun-related problems:
"Several medications that people take for those and other inflammatory diseases, including rheumatoid arthritis (RA), can also cause sun sensitivity and lead to problems such as skin rash or rapid burning. Some of the most common culprits are nonsteroidal anti-inflammatory drugs (NSAIDs) and some disease-modifying antirheumatic drugs (DMARDs), including hydroxychloroquine (Plaquenil), methotrexate and sulfasalazine (Azulfidine). Tetracycline antibiotics, some antidepressants and diuretics can cause sun sensitivity too." 
My sun sensitivity will be heightened this year with the addition of methotrexate and cyclosporine to my medication list, so it will be especially important for me to remain vigilant. This will be hard. It always is, but especially when those first sunshine-filled days arrive, and my garden begins to bloom.


We have blossoms on our pear, peach, cherry and magnolia trees:



And tucked away in our little greenhouse, a few strawberries are just beginning to set fruit. Mmmmm.


Sunscreen is my friend. Sunscreen is my friend. Sunscreen is my friend. Sunscreen is my friend....

5 comments:

Sue said...

Hi Julia
You have such a lovely garden. So far I have blooms on my forsythia bush and my lilac bushes have flower buds on them but they won't open for a while. We had snow here yesterday and I am really getting sick of it. The sun and I don't get along either. If I am out in the sun too long and I am not completely covered in long pants, long sleeves, a hat and sunscreen I break out in a lovely case of vasculitis on my lower legs. I can only wear crop pants in the evening or around the house. 50 spf doesn't stop the spots if I am out all day and I keep slathering it on every few hours. I am so colourless I probably glow in the dark. We love our summers here in southwestern ontario but I feel really bummed about not being able to enjoy it to the fullest. I save my outdoor activities for after dinner. Then I can do battle with the mosquitos. Hope I don't get west nile on top of this.

Anonymous said...

Thanks for the info on the hazards of uv rays. I was just thinking about this issue this week. I was wondering, "Where is the proof?"
This was because I was angry about having to slather the lotion on. Thanks for the link. OK, I'm gonna say it, it's not fair. I love sunny days. BUT, sunscreen does make a lovely moisturizer.

We've been warm down here in Texas for a while now so my little "shoot" strawberry transplants have had quite a few berries already. God's little gifts for being patient.

Susan said...

Hi Julia,

I also have lots of problems with sun exposure. I become nauseous, tired and ache all over after even limited exposure to either high humidity or the sun's rays. I have problems with vasculitis on my legs too. I worry that this vasculitis problem might signify that my sjogren's syndrome is becoming more serious. A few months ago you posted interesting data about autoimmune skin problems. I noted then that vasculitis could indicate more problems with my SJS. I see my rheumatologist next week and will ask him for more answers about the skin rashes/vasculitis.

In addition to having SJS, I also have hypogammaglobulinemia. I take plaquenil for the Sjogren's and am on a daily antibiotic because of my low gammaglobulin counts.

Julia, I so appreciate your blog. My husband and I read it DAILY. First I read it, then I sweetly hand it off to him to read. We both thank you for helping us deal with my health issues. Some days I cry, some days I laugh, but I learn something from you each day. We do, indeed, get by with a little help from our friends, don't we? Thanks for being you!

Julia said...

Thanks for the comments, everyone!

Carol said...

Hi, I was diagnosed with Sjogren's and Fibromyalgia about 5 years ago. I definitely have problems with sunlight/UV rays/sometimes florescent lighting in big stores, but apparently not in the way most other people do. The only reaction it causes on my skin is my forearms can get covered in tiny red dots. That doesn't really happen any more because I take pains to make sure I'm covered from head to toe. I have UV blocking long sleeve shirts, UV blocking sleeves, hats, and umbrellas. Just a few weeks ago, after just 2-3 minutes of outdoor sun exposure (used to be able to tolerate a few min more than that), I came back inside the building,and quickly developed brain fog ("spacing out"), lightheadedness, numbness and tingling all over my body, loss of balance, and extreme weakness, heaviness, and fatigued feeling that escalated until I had to request help to get on the floor because I felt like I was going to collapse. Then I felt too weak, heavy, and fatigued to be able to move for a while. This has happened from the sun before (& UV lights in a big stores a couple of times, and from stress a couple of times, but mostly from the sun). The only difference was this time it was after only 2-3 minutes. I'm wondering if anyone else has any experience like this? I'm pos ANA, pos SS-A. Any information/insight is appreciated. Thank you. I have my regular 6-month appt with my rheumatologist on Thurs.

The pictures of your property in bloom are beautiful!

ShareThis